Puerto Rico, 2014

Rip Current in Puerto Rico, March 30, 2014

March 30, 2014 · NWS SJU · 1 event in 1 county or zone

S. Virgin Islands.

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJU wrote it up.

A high surf advisory and a coastal flood advisory were in effect for the north coast of Puerto Rico, Culebra, Vieques and the Northern U.S. Virgin Islands.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at Mar 30, 11:39 AM AST, 2 hours 51 minutes earlier.

Area forecast discussion, Mar 30, 11:39 AM AST, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
1139 AM AST SUN MAR 30 2014

.UPDATE...VARIABLY CLOUDY SKIES WITH PASSING SHOWERS AFFECTED THE
LOCAL WATERS AS WELL AS THE EASTERN PORTIONS OF PUERTO
RICO...CULEBRA...VIEQUES...AND THE U.S. VIRGIN ISLANDS THROUGHOUT
THE MORNING HOURS. THESE SHOWERS ARE EXPECTED TO CONTINUE TO
AFFECT THESE AREAS FROM TIME TO TIME AS A FAIRLY UNSTABLE AND
MOIST PATTERN CONTINUES OVER THE REGION TODAY AND TOMORROW.
ISOLATED SHOWERS ARE ALSO EXPECTED ACROSS THE WESTERN PORTIONS OF
PUERTO RICO IN THE AFTERNOON.

&&

.AVIATION...VFR CONDITIONS ACROSS ALL TAF SITES FOR THE REST OF
THE FCST PRD. BRIEF PERIODS OF MVFR CONDITIONS WITH MOUNTAIN
OBSCURATIONS WILL BE POSSIBLE OVER TJMZ AND TJBQ MAINLY FROM
30/17Z THRU 30/23Z. WINDS WILL CONTINUE MAINLY EAST AT 10 TO 15
KTS WITH HIGHER GUSTS.

&&

.MARINE...SWELL WILL CONTINUE TO SUBSIDE TODAY. SEAS UP TO 6 FEET
AND WINDS UP TO 18 KNOTS ARE EXPECTED...EXCEPT FOR ACROSS THE
OFFSHORE ATLANTIC...AMZ710...WITH SEAS UP TO 8 FEET. SMALL CRAFT
SHOULD EXERCISE CAUTION ACROSS MOST OF THE COASTAL WATERS.

&&

.PREV DISCUSSION... /ISSUED 543 AM AST SUN MAR 30 2014/

SYNOPSIS...UPPER LEVEL LOW NORTHEAST OF THE FORECAST AREA WILL
MOVE EAST AND AWAY FROM THE AREA TODAY. A BROAD UPPER LEVEL TROUGH
OVER THE EAST COAST OF U.S. WILL DEEPEN AS IT MOVES INTO THE WESTERN
ATLANTIC EARLY IN THE WEEK. THIS SYSTEM WILL PUSH THE AZORES HIGH
FURTHER EAST...ALLOWING THE TRADE WINDS TO DECREASE ACROSS THE LOCAL
ISLANDS. A WEAK FRONTAL BOUNDARY WILL APPROACH TO THE LOCAL AREA
BY MID-WEEK.

DISCUSSION...LOOPS OF WATER VAPOR IMAGERY REVEALS A CYCLONIC ROTATION
OVER THE CENTRAL ATLANTIC ASSOCIATED WITH AN UPPER LOW NORTHEAST
OF THE LOCAL ISLANDS. IN THE PERIPHERY OF THIS UPPER LOW A FEW
UPPER LEVEL PERTURBATIONS ARE STREAMING OVER THE NORTHEAST CARIBBEAN
REGION. THIS PERTURBATIONS ALOFT HAVE INCREASED THE INSTABILITY ENOUGH
TO TRIGGER SCATTERED SHOWERS IN THE ISLAND'S VICINITY. MOST OF THE
SHOWERS DURING OVERNIGHT HOURS HAVE REMAINED OVER THE SURROUNDING WATER
OF PR AND USVI...HOWEVER SOME SHOWERS AFFECTED THE COASTAL SECTIONS
OF THE NORTHEAST AND NORTH CENTRAL A FEW HOURS AFTER MIDNIGHT. OPERATIONAL
MODELS SUGGEST THAT THE OVERALL MOISTURE WILL INCREASE OVER THE NEXT
24-36 HOURS UNDER THE INFLUENCE OF THE AFOREMENTIONED UPPER TROUGH
THAT WILL MOVE INTO THE WESTERN ATLANTIC TONIGHT. THIS RELATIVELY
UNSTABLE AND MOIST PATTERN WILL BRING SOME MUCH-NEEDED RAINS TO
PORTIONS OF PUERTO RICO AND THE ADJACENT ISLANDS TODAY AND MONDAY.
FOR TUESDAY...OVERALL MOISTURE WILL DIMINISH ACROSS THE REGION...
HOWEVER...WINDS WILL DECREASE ALLOWING FOR SEA BREEZES TO DEVELOP
OVER WESTERN PR...RESULTING IN SOME AFTERNOON CONVECTION. THEN...A
WEAK FRONTAL BOUNDARY WILL REACH THE LOCAL ATLANTIC WATERS BY
MID-WEEK BRINGING ANOTHER ROUND OF SCATTERED SHOWER TO THE LOCAL
REGION.

AVIATION....VFR CONDITIONS WILL PREVAIL ACROSS AL TAF SITES THROUGH
AT LEAST 30/22Z. FOR THIS AFTERNOON...BRIEF PERIODS OF MVFR
CONDITIONS WITH MOUNTAIN OBSCURATIONS WILL BE POSSIBLE OVER TJMZ
AND TJBQ. WINDS WILL CONTINUE MAINLY EAST AT 10 TO 15 KTS WITH
HIGHER GUSTS.

MARINE...LOCAL BUOY OBSERVATIONS SHOWED THAT THE SWELL HAVE BEEN
SUBSIDING OVER THE LAST 12-18 HOURS. WAVE HEIGHTS THIS MORNING ARE
RANGING BETWEEN 5-6 FEET IN ALL THE NEARSHORE BUOYS. IN CONTRAST...
BUOY 41043...180 NM NORTH OF SAN JUAN IS STILL SHOWING 9-10 FEET.
THIS LARGE WAVES AT BUOY 41043 ARE THE COMBINATION OF A DECAY NNW
SWELL AND LOCALLY GENERATED WIND WAVES. BASED ON THIS INFORMATION
AND THE MODEL PROGNOSIS...WE CANCELED THE ALL THE SCA...EXCEPT
THE SCA FOR THE OFFSHORE ATLANTIC...AMZ710...IN CASE THAT SOME WAVES
HIGHER THAN 7 FEET ARE LINGERING IN THIS MARINE ZONE.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  86  75  86  74 /  30  20  20  10
STT  84  74  82  75 /  50  30  30  20

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
COASTAL WATERS...SMALL CRAFT ADVISORY UNTIL 6 PM AST THIS EVENING FOR ATLC WATERS
     OF PUERTO RICO AND USVI FROM 10NM TO 19.5N.

&&

05/12
Hazardous weather outlook, Mar 30, 5:02 AM AST, 9 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
502 AM AST SUN MAR 30 2014

AMZ710>745-PRZ001>013-310915-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
502 AM AST SUN MAR 30 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT
ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

AMZ715-725-VIZ001-002-310915-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
502 AM AST SUN MAR 30 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

Event by event

1 rip current. Local standard time, as filed.

Rip Current, North Central

When
March 30, 2:30 PM AST to 9:53 PM AST
Where
North Central forecast zone
Deaths
1 direct, 0 indirect
Reported by
Newspaper

Media reported a woman was found dead in a beach at Arecibo.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, North Central2014-03-30FemaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2014Every state in 2014This day in weather historyWarnings in Puerto Rico, March 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 508343.